Hormones Worsen Urinary Incontinence

The Women's Health Initiative examined the effects of hormone therapy on incontinence. Read more about their study.

Have you ever leaked urine when you cough, laugh, sneeze, stand up or exercise? Are there times when you can’t get to the toilet fast enough? These are just some of the questions asked to women in the Women’s Health Initiative (WHI) clinical trial. You may have heard of WHI. It’s a 15-year project involving over 161,000 women ages 50-79. It is one of the most far reaching programs of research on women's health ever conducted in the U.S.

The WHI has released a number of findings on the effects of hormone therapy. But did you know they studied the effects of hormone therapy on incontinence? They looked at stress and urge incontinence in women and found that hormone therapy causes incontinence and makes the condition worse in women who are already incontinent. This is true if a woman is taking estrogen alone or taking a combination of estrogen and progestin.

If you’re thinking about taking hormone therapy, keep these points in mind:

-Incontinence is a risk of taking hormone therapy.

-Hormones should not be prescribed to prevent or treat incontinence.

If a woman suffering from incontinence stops taking hormones, researchers don’t yet know if the condition improves when hormones are stopped. For more information about the study, visit the WHI website at http://www.whi.org/findings/ht/ui.php.

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (669) >